MOH: Death may be linked to vaccine side effect

Photo: Rosa Woods/Stuff.

The Covid-19 Vaccine Independent Safety Monitoring Board believes a woman's death may have been caused by myocarditis, a rare side effect of the Pfizer vaccine.

It is being treated as the first case in New Zealand where a death in the days after vaccination has been linked to the Pfizer Covid-19 vaccine.

In a statement, the Ministry of Health says the board notes there are other medical issues occurring at the same time which may have influenced the outcome following vaccination.

The case has been referred to the coroner, who is investigating. The cause of death has not yet been determined.

Myocarditis is an inflammation of the heart muscle, which can reduce the heart's ability to pump blood around the body and cause rapid or abnormal heart rhythms.

Myocarditis is usually caused by a viral infection.

The ministry says the benefits of vaccination with the Pfizer Covid-19 vaccine continued to "greatly outweigh the risk of of both Covid-19 infection and vaccine side effects, including myocarditis".

"In New Zealand, adverse events following vaccinations are reported to the Centre for Adverse Reactions Monitoring (CARM). All cases with a fatal outcome are referred to the CV-ISMB for review. CARM provides as much information on the case as possible for the clinical experts on the CV-ISMB (the board) to help them in their consideration of whether there was a link to vaccination.

"This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer Covid-19 vaccine. While CARM has received other reports of deaths in someone recently vaccinated, none are considered related to vaccination."

More than 3.33 million doses of the vaccine have been administered in New Zealand to date (to 11.59pm on 29 August).

Board chairperson Dr John Tait says it's "important to thoroughly investigate significant and serious adverse events related to vaccination".

"We want to ensure that the outcomes from this investigation are widely available for others to learn from. The findings will be published to increase the scientific knowledge about vaccine-induced myocarditis."

Tait, like the MOH, advised continuing to use the Pfizer Covid-19 vaccine, saying the board remained confident about it.

The board told the MOH of the death to ensure healthcare providers were vigilant and aware of signs of myocarditis and pericarditis.

Symptoms include new onset of chest pain, shortness of breath and an abnormal heartbeat.

Anyone with those symptoms in the days after being vaccinated must seek medical attention, the board said.

The board extended its sympathies to the woman's family and friends.

Further details can not be released while the coroner investigates.

-RNZ.




You may also like...

0 Comments

There are no comments on this article.

Leave a Comment



Sorry, Sun Media is no longer accepting comments on this article.